3 years ago

Retrospective evaluation of serum CTX levels after denosumab discontinuation in patients with or without prior exposure to bisphosphonates

S. L. Ferrari, B. Uebelhart, R. Rizzoli

Abstract

Summary

Discontinuation of denosumab (Dmab) therapy is associated with lower serum CTX levels in osteoporotic patients previously exposed to bisphosphonates compared to those who were not.

Introduction

Discontinuation of Dmab therapy is followed by a transient increase of bone turnover markers (BTMs) above pretreatment values, together with accelerated bone loss, and potentially an increased risk of multiple vertebral fractures. Since a substantial proportion of patients discontinuing Dmab have previously been exposed to bisphosphonates (BPs), we hypothesized that previous BP therapy could attenuate this increase in bone turnover because of the prolonged biological effects of BPs on bone.

Methods

In a retrospective observation, we assessed serum CTX levels between 7 and 24 months after the last Dmab injection in 37 patients (33 women and 4 men, aged 50 to 84 years). CTX levels were analyzed according to the number of Dmab injections (1 or multiple) and previous exposure to BPs.

Results

In 8 patients who had received only 1 Dmab injection, 7 out of 8 were previously on BPs and none of them showed CTX values above the premenopausal range after Dmab discontinuation. CTX also remained in the premenopausal range in 14 out of 17 patients who discontinued Dmab after multiple (4.1 ± 1.4, range 2–7) injections but were previously exposed to BPs (mean exposure 6.9 ± 5.8 years, range 11 months–15 years; mean time interval between BP exposure and Dmab initiation 25 ± 10 months, range 0–48). In contrast, in 12 patients who discontinued Dmab after multiple (5, range 3–9) injections without prior exposure to BPs, mean CTX levels as measured on average 11.3 months (range 6–23) after the last Dmab injection were above the upper limit of premenopausal range (mean +114%, range 28–320%, p = 0.003–0.005 vs previous BPs).

Conclusion

The higher CTX levels occurring after Dmab discontinuation in patients who have received multiple injections may be prevented by prior exposure to BPs. This observation may be related to the persistent effects of BPs on bone that prevent the resorbing activity of newly formed osteoclasts when RANK Ligand is no more antagonized.

Publisher URL: https://link.springer.com/article/10.1007/s00198-017-4080-6

DOI: 10.1007/s00198-017-4080-6

You might also like
Discover & Discuss Important Research

Keeping up-to-date with research can feel impossible, with papers being published faster than you'll ever be able to read them. That's where Researcher comes in: we're simplifying discovery and making important discussions happen. With over 19,000 sources, including peer-reviewed journals, preprints, blogs, universities, podcasts and Live events across 10 research areas, you'll never miss what's important to you. It's like social media, but better. Oh, and we should mention - it's free.

  • Download from Google Play
  • Download from App Store
  • Download from AppInChina

Researcher displays publicly available abstracts and doesn’t host any full article content. If the content is open access, we will direct clicks from the abstracts to the publisher website and display the PDF copy on our platform. Clicks to view the full text will be directed to the publisher website, where only users with subscriptions or access through their institution are able to view the full article.